From America On-Line:
We have always used MDI in conjunction with very effective sliding scales. Over a year ago we were using just NPH and Regular with calorie counting (1500 per average day). We achieved tight control (90% between 80 and 180) using, on average, about 50 units total insulin per day.
We switched to Ultralente, Humalog and Regular, with carbohydrate counting (160 grams). After several months, tweaking the sliding scale, we achieved pretty good control 85% between 80 and 180), but found it took 60 units total insulin per day. After questioning the relative potency of the different type insulins and being assured all are equal, we just accepted the situation.
Now, very abruptly and for the last 30 days, blood glucose readings have climbed and we find we need to use 70 or more units a day, even though carbohydrate and life style have not changed.
Several, maybe contributing changes occurred about that time:
- We switched from one Ultralentedose PM to two, AM and PM
- A new diuretic (Zaroxolyn) was added.
- A heart medication (Cozaar) was added.
I have several questions:
- Does the need for insulin increase with years since onset (31 years)?
- Can any one or all of those changes raise insulin requirements?
- Can a diabetic be more resistant to some forms of insulin than others?
- Should I return to the NPH and Regular regimen or simply not be alarmed at the need to use more insulin and adjust the current doses upward?
Zaroxolyn can increase the blood sugar and might possibly be contributing to your increased insulin requirements. As a pediatric endocrinologist, I have no personal experience with either of the medications you mention.
If your insulin requirements increased "abruptly" after you had been using these new medications for a while and had been on your new insulin regimen for a while, I would make sure you haven't also recently opened a new bottle of insulin which may have been damaged in transport, or somehow damaged the bottles of insulin you are using by exposing them to extreme heat or freezing (insulin bottles can freeze on the top shelf of many refrigerators - I usually recommend that insulin be kept in the door or bottom shelf and if possible in a free, small insulated bag provided by the insulin manufacturers.)
Recently, I was concerned that some vials of lispro insulin [Humalog® brand] in particular may have been exposed to inappropriate temperature in shipment and were not working properly. All the vials in question seemed to have "lot" numbers (found on the top of the box or the side of the vial) which ended in one particular letter (indicating that they were shipped from the same processing plant). When patients used these bottles, their blood sugars seemed to increase abruptly and improve abruptly when switching to another bottle of Humalog. This probably was a local, limited problem, but there is some limited evidence that Humalog may be less resistant to exposure to different environmental conditions than other insulins. I do not feel there is any problem with Humalog in general.
I suggest you purchase new vials of insulin (don't throw away the old vials) and make sure the "lot numbers" are different from the ones you are using to see if your insulin requirements decrease again. If this does happen, I would appreciate if you could let me know the "lot numbers" of the vials you are using.
I am not aware that resistance to Humalog has been reported yet. In fact, Humalog has successfully been used to treat patients with resistance to Humulin. Of course, theoretically this could occur, but I would expect more dramatic increases in insulin requirements if this were the case.
Although Humalog and Regular are equal in strength when one evaluates how many units it takes to lower the blood sugar, their time of action is different so that when switching from one to another, you may not be able to substitute equal amounts of insulin, and may need to readjust other insulins.
Another possibility to consider is that you may be "rebounding" - that is your blood sugar may be bouncing up high after a previous low blood sugar and you are taking extra insulin to treat the highs rather than less insulin or rearranging your insulin to prevent the lows (and the highs that follow the lows). A key to this might be that you are gaining weight excessively.
I suggest you work closely with your diabetes doctor to determine what the issues are in your particular situation and what are the best treatment strategies.
Original posting 14 Dec 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.